Editor's note: Today we are featuring a Medical Mystery with a twist: an important health education theme.

We were finishing up our last case for the day when the door swung open, and a nurse walked in.

"The patient you operated on last week is back and needs to be seen right away," the nurse told us. "His hernia repair site started bleeding this morning."

The news came as a surprise because the patient had been sent home without any sign of bleeding nearly a week ago. It was unusual for bleeding to spontaneously resume at home when the patient had no known risk factors.

Then the nurse mentioned a seemingly small detail that immediately caught our notice.

"Apparently he's been taking Motrin around the clock at home for his back pain."

When we came around to examine him, his physical exam was startling. The site of his former operation had turned the color of blueberries and was swollen beyond recognition. When we applied the scalpel to his skin in the operating room, large clots burst into our view from every corner. The bleeding had seeped into narrow spaces around its origin, swelling in their paths like tributaries after a storm.

For many of us in the operating room, we could not initially hide our dismay as we lamented the preventable nature of his bleeding. One OR staffer said, "Why would he choose to do something so risky?"

"I don't know," the attending surgeon said. "I even wrote him a prescription for pain medicine."

What had this patient done that got him into so much trouble – and why did he do it?

Solution:

We knew as soon as the nurse mentioned Motrin what caused the trouble.

It is a well-known fact among medical providers that nonsteroidal anti-inflammatory drugs, or NSAIDs for short, can increase the risk of bleeding, especially after surgery. This class of medications includes aspirin, ibuprofen (such as Motrin, Advil) and Naproxen (such as Aleve).

The only mystery to our staff was why he took Motrin instead of the narcotics his surgeon prescribed.

Medical students hear a lot about "Occam's razor," the concept that the simplest solution tends to be the right one.

And that was the case here. It wasn't that the patient took Motrin despite knowing its risks. He simply didn't know. In his wariness of becoming addicted to narcotics – a sensible concern amid the current opioid epidemic – he had chosen the "safer" alternative.

After all, NSAIDs are some of the most commonly used medications in the world. Of its more than 20 varieties, most are available over the counter. They help reduce fevers and relieve pain across a wide range of conditions such as headaches and arthritis.

However, it is important to understand that accessibility does not mean risk-free.

Too often, patients believe that NSAIDs are totally harmless and can be taken indefinitely. The reality is that in certain circumstances they can lead to serious complications.

For people with cardiovascular diseases such as heart failure or coronary artery disease, taking NSAIDs can increase the risk of heart attack, worsening heart failure, and stroke. Especially in these cases, but also as a more general rule, NSAIDs should be taken at the lowest possible dose for the shortest possible duration. (Aspirin is an exception and is often prescribed to treat cardiovascular diseases.)

Even with short-term use, especially in high doses, NSAIDs can cause stomach upset because they reduce the mucous layer that protects our stomach lining from the acid. With long-term use (weeks to months), NSAIDS can cause ulcers, which can lead to serious bleeding or even life-threatening perforation.

For people at higher risk of bleeding, such those undergoing surgery or who have bleeding issues such as abnormal platelets, NSAIDs should be taken with caution. The medication interferes with the body's ability to form clots by bringing platelets together. Always ask your doctor when to stop taking them before surgery, and when it's safe to resume use.

Most NSAIDs can be harmful to the kidneys, so people with kidney disease should avoid them.

Always check with your health-care provider before taking any medications, especially if you have any of the conditions listed above.

Jason Han, M.D., is a resident in cardiothoracic surgery in the Perelman School of Medicine at the University of Pennsylvania.

If you are a health provider with a story to tell about a case that illustrates a care issue you think every patient should know, please send an email to health@philly.com.